Sorafenib Toxicity Mimicking Drug Reaction With Eosinophilia and Systemic Symptoms (DRESS) Syndrome
May 2019 | Volume 18 | Issue 5 | Case Reports | 468 | Copyright © May 2019
Nicole Salame BA,a Maggie L. Chow MD PhD,b Maria T. Ochoa MD,b Goli Compoginis MD,b Ashley B. Crew MDb
aUniversity of California, Irvine School of Medicine, Irvine, CA bKeck School of Medicine of University of Southern California, Los Angeles, CA
Sorafenib is an oral multikinase inhibitor approved by the United States Food and Drug Administration for the treatment of advanced hepatocellular and renal cell carcinoma. Cases of sorafenib-induced Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome have been reported in the literature. DRESS syndrome is a potentially fatal, drug-induced hypersensitivity reaction that occurs 2-8 weeks after drug exposure. DRESS syndrome presents with generalized morbilliform eruption, facial edema, eosinophilia, and end-organ damage. We present the first reported case of sorafenib toxicity mimicking DRESS syndrome in a patient with metastatic adrenocortical carcinoma presenting with fever, morbilliform rash, and transaminitis in the absence of eosinophilia three days following initiation of sorafenib therapy. It is critical that clinicians are equipped to accurately diagnose DRESS syndrome due to its high mortality rate and the morbidity associated with prolonged steroid therapy.
J Drugs Dermatol. 2019;18(5):468-469.
Sorafenib is an antineoplastic agent that acts through inhibition of C-RAF and B-RAF kinases, vascular endothelial growth factor (VEGF), and platelet-derived growth factor receptor (PDGF).1 Sorafenib has been approved by the United States Food and Drug Administration for the treatment of unresectable hepatocellular carcinoma1 and advanced renal cell carcinoma.2 Reported dermatologic toxicities secondary to sorafenib include hand-foot skin reaction, morbilliform eruption, desquamation, alopecia, pruritus, and xerosis.1,3 Sorafenib-induced Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome has been reported in the literature.4 DRESS syndrome is a life-threatening, drug-induced hypersensitivity reaction that typically appears 2-8 weeks after drug exposure.5 The classic presentation consists of a generalized morbilliform eruption, facial edema, eosinophilia, and end-organ damage.5 The liver is most commonly involved, although the kidneys, heart, lungs, thyroid, bone marrow, and brain may also be affected.5 In this article, we describe a case of sorafenib toxicity mimicking DRESS syndrome in a patient with metastatic adrenocortical carcinoma.
A 45-year old Korean woman with metastatic adrenocortical carcinoma presented to the emergency department with an 11-day history of daily measured fevers, headache, and rash. Dermatology was consulted for evaluation of the rash. The patient had been prescribed sorafenib 400 mg twice daily off-label for her metastatic adrenocortical carcinoma. On the third day of taking sorafenib, the patient developed morbilliform rash. Over the subsequent 5 days, she experienced facial swelling and generalization of the rash from her face to her trunk and extremities. She also experienced daily non-bilious emesis and non-bloody diarrhea beginning on day 8 of taking sorafenib.The patient was febrile to 39.4°C during the first 2 days of admission. She had pronounced facial swelling and coalescing erythematous macules and patches with purpuric centers involving 90% of body surface area (Figures 1 and 2). Nikolsky’s sign and mucosal involvement were absent. Lab abnormalities included transaminitis [AST 142 U/L (reference 5-40 U/L), ALT 60 U/L (reference 5-40 U/L)] without eosinophilia or leukocytosis. Creatinine and urinalysis were normal. Viral serologies (CMV, EBV, HHV-6, HSV-1, and HSV-2) were negative. The calculated European Registry of Severe Cutaneous Adverse Reactions (RegiSCAR) score5 was 3, indicating possible DRESS syndrome. Human Leucocyte Antigen (HLA) typing revealed alleles HLA-A*11:01:01G/-A*74:01:01G, HLA-B*15:01/-B*15:03:01G, and HLA-C*01:02:01G/-C*02:10.The differential diagnosis initially included sorafenib toxicity and sorafenib-induced DRESS syndrome. Sorafenib was discontinued, and the patient subsequently defervesced, liver enzymes normalized, and her morbilliform eruption and facial swelling resolved.